Indiana, 2002

Flash Flooding and Flood in Indiana, May 8, 2002

May 8, 2002 · NWS ILN · 6 events in 5 counties and zones

5 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 1:24 AM EST, 6 hours 55 minutes earlier.

Area forecast discussion, May 8, 1:24 AM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
224 AM EDT WED MAY 8 2002

FRONT HAS DROPPED SOUTH OF THE FA RUNNING FROM NEAR HTS-SDF.  850
AND 925 WINDS PICK UP TOWARDS 12Z THIS MORNING.  THIS SHOULD AID IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY.  PREFER THE ETA
SOLUTION WHICH KEEPS THE HEAVIEST RAINFALL ACROSS WESTERN SECTIONS
OF THE FA.  CURRENT FLOOD WATCH SEEMS TO HAVE THIS AREA COVERED WELL.

FRONT PUSHES NORTH DURING THE DAY.  THIS SHOULD PUSH THE BULK OF THE
RAIN WITH IT.  ATMOSPHERE OBVIOUSLY BECOMES UNSTABLE WITH CAPES TO
1500 AND LI TO -4...BUT CIN INCREASES.  WILL TAPER OFF TO CHANCE
POPS IN THE AFTERNOON ACROSS THE SOUTH AND LATE IN THE NORTH.

TONIGHT SHOULD BE DRY AS COLD FRONT REMAINS TO THE WEST.  FRONT
SWINGS THROUGH ON THURSDAY.  WILL GO WITH CATEGORICAL POPS WITH
FROPA.

TEMPERATURES TRICKY TODAY AND TOMORROW.  CURRENTLY NUMBERS LOOK GOOD
SO ONLY A TWEAK HERE OR THERE.

CLEMISILN OUT LATER.

ILN...FLOOD WATCH FOR WEDNESDAY
       INZ050-058-059-066-073>075-080
       KYZ089>098
       OHZ042-051>053-060>062-070>072-077-078

SITES

In the hours before

Special weather statement, May 8, 3:10 AM EST, 5 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES
Special weather statement, May 8, 3:54 AM EST, 4 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flood, Ripley

When
May 8, 8:19 AM EST to 9:15 AM EST
Where
Ripley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

High water was reported on US Route 421 near Rexville.

Flash Flood, Ripley

When
May 8, 8:22 AM EST to 8:45 AM EST
Where
Ripley County, 7 mi SW of Versailles
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

There was high water on several roads in the southwest portion of the county.

Flash Flood, Ohio

When
May 8, 8:23 AM EST to 9:00 AM EST
Where
Ohio County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

Numerous roads across the county were covered by high water.

Flash Flood, Switzerland

When
May 8, 8:28 AM EST to 9:00 AM EST
Where
Switzerland County, 7 mi N of Vevay
Reported by
DEPT OF HIGHWAYS
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Cole Road was closed by high water.

Flash Flood, Dearborn

When
May 8, 8:30 AM EST to 9:00 AM EST
Where
Dearborn County, 5 mi SW of Aurora
Reported by
DEPT OF HIGHWAYS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Laughery Creek Road was closed by high water.

Flash Flood, Franklin

When
May 8, 8:32 AM EST to 9:00 AM EST
Where
Franklin County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Roads were flooded across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298907, 5298910, 5298911, 5298912, 5298909, 5298908.